Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS Salt Lake City, UT

July 31, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2015, 4:49 PM MDT for Washington County, Utah. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2015, 4:49 PM MDT (22:49 UTC)
Expired
Jul 31, 2015, 6:45 PM MDT
In force
116 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS55 KSLC 312249
FFWSLC
UTC053-010045-
/O.NEW.KSLC.FF.W.0043.150731T2249Z-150801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT FRI JUL 31 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 645 PM MDT
    
* AT 446 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE HILDALE AREA. RADAR ESTIMATED AROUND 1 INCH OF 
  RAIN FALLING IN ABOUT A 30 MINUTE PERIOD. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HILDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 11311 3701 11315 3706 11310 3706 11291
      3700 11291

$$

PW
2 follow-up statements
966 
WGUS75 KSLC 312339
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT FRI JUL 31 2015

UTC053-010045-
/O.CON.KSLC.FF.W.0043.000000T0000Z-150801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
539 PM MDT FRI JUL 31 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 534 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED OUT 
OF THE WARNED AREA. HOWEVER RUNOFF FROM THE EARLIER RAINFALL IS 
LIKELY STILL FLOWING THROUGH WASHES IN AND AROUND THE HILDALE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3700 11311 3701 11315 3706 11310 3706 11291
      3700 11291

$$

PW
481 
WGUS75 KSLC 010037
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
637 PM MDT FRI JUL 31 2015

UTC053-010045-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-150801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
637 PM MDT FRI JUL 31 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL
EXPIRE AT 645 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER IN THE 
WASHES HAS RECEDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3700 11311 3701 11315 3706 11310 3706 11291
      3700 11291

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:24 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 3:24 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT FRI JUL 31 2015

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE FORECAST AREA
THROUGH SATURDAY BEFORE SHIFTING EAST. MOISTURE OVER SOUTHERN UTAH
WILL SPREAD NORTHWARD ON SUNDAY BEFORE DRIER CONDITIONS MOVE IN
BEGINNING MONDAY.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...HIGH PRESSURE REMAINS OVER THE
AREA THIS AFTERNOON...WITH THE RIDGE AXIS ORIENTED NORTHWEST TO
SOUTHEAST. HIGH BASED MOISTURE REMAINS CONFINED TO SOUTHERN
UTAH...SOUTH OF I-70...WHERE PWS ARE IN THE 0.8 TO 1.0 INCH RANGE.
SOME THUNDERSTORMS HAVE DEVELOPED...PRIMARILY OVER THE HIGHER
TERRAIN...AND ARE MOVING LITTLE GIVEN THE LACK OF FLOW ALOFT.
GIVEN THE RELATIVELY DRY LOWER LEVELS EXPECT THAT LITTLE IF ANY
RAIN IS HITTING THE GROUND. STORMS SHOULD CONTINUE INTO THE EARLY
EVENING BEFORE DISSIPATING. MAXES APPEAR TO BE RUNNING NEAR
SEASONAL NORMALS ONCE AGAIN.

AS THE TROUGH NEAR 130W TRACKS NORTHWARD TONIGHT AND
TOMORROW...THE RIDGE AXIS IS EXPECTED TO BECOME MORE NORTH TO
SOUTH IN ORIENTATION...RESULTING IN RATHER LIGHT FLOW ALOFT.
LITTLE CHANGE IS EXPECTED IN THE POSITION OF THE MOISTURE OVER
SOUTHERN UTAH TOMORROW...SO SHOWERS AND STORMS SHOULD FIRE IN A
SIMILAR FASHION TO TODAY. BY SATURDAY NIGHT...FLOW ALOFT BECOMES
MORE SOUTHERLY AS A VORT MAX MOVES NORTHWARD INTO
NEVADA...SHIFTING THE RIDGE EASTWARD. THIS WILL DRAW THE MOISTURE
OVER SOUTHERN UTAH NORTHWARD ACROSS THE FORECAST AREA. THE WAVE IS
EXPECTED TO GRAZE WESTERN UTAH AS IT CONTINUES TO THE NORTH DURING
THE DAY SUNDAY. THE INCREASE IN MOISTURE AND INSTABILITY WILL
INCREASE COVERAGE OF SHOWERS AND THUNDERSTORMS ON SUNDAY...THOUGH
LOWER LEVELS WILL STILL REMAIN FAIRLY DRY.

&&

.LONG TERM (AFTER 12Z MONDAY)...SHORT WAVE THAT ORIGINATED WITHIN
THE RETURN FLOW IS RESOLVED TO REMAIN OVER FAR NORTHERN UTAH MONDAY
MORNING BEFORE DEPARTING TO THE NORTHEAST. HAVE ADDED SLIGHT CHANCE
POPS FAR NORTH/EAST TO ACCOUNT FOR POSITIONING OF THIS WAVE...AND
ANY LINGERING CONVECTION THAT WILL REMAIN TIED TO IT.
ADDITIONALLY...LOWERED MAX TEMPS FOR MONDAY AFTERNOON AS H7 TEMPS
WILL BE COOLING BEHIND THIS WAVE PER GLOBALS.

A DRIER SOUTHWESTERLY FLOW WILL THEN IMPINGE ACROSS THE EASTERN
GREAT BASIN IN RESPONSE TO A DEEPENING OF A BRITCOL CLOSED LOW AND
ITS POTENTIAL INTERACTION WITH A WEAK LOW OFF THE CALI COAST. MODELS
BEGIN TO DIVERGE SIGNIFICANTLY ON THE HANDLING OF THESE FEATURES MID
TO LATE WEEK HOWEVER.

PREVIOUS RUNS OF THE OPERATIONAL GFS TRANSLATED THE BRITCOL LOW
SOUTH INTO THE PACNW ALLOWING THE CALI LOW TO OPEN AND SWEEP
NORTHEAST THROUGH NEVADA THURSDAY...THIS OPENING A TAP OF SUB-TROP
MOISTURE TO SPREAD SOUTH TO NORTH ACROSS THE STATE ATTM. EC WAS
FURTHER EAST WITH THIS MOISTURE ADVECTION BUT HAS NOW CONFORMED TO
THE PREVIOUS GFS. THE LATEST GFS HOWEVER IS LESS AMPLIFIED AND MORE
PROGRESSIVE WITH THE BRITCOL LOW AND SLOWER WITH THE CALI LOWS
PROGRESSION AND ASSOCIATED TAP. DUE TO FORECAST SPREAD AND RUN TO
RUN INCONSISTENCIES PRESENT OPTED TO LEAVE THU/FRI GRIDS LARGELY
UNCHANGED.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL SWITCH BACK TO
THE SOUTHEAST BETWEEN 03Z AND 05Z. VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD.

&&

.FIRE WEATHER...HIGH BASED MOISTURE REMAINS OVER SOUTHERN UTAH THIS
AFTERNOON WITH LITTLE NORTHWARD MOVEMENT. A FEW SHOWERS HAVE
DEVELOPED AND WILL CONTINUE INTO THE EARLY EVENING. HIGH PRESSURE
WILL REMAIN IN PLACE THROUGH TOMORROW...SO CONDITIONS TOMORROW
WILL BE SIMILAR TO TODAY. AS THE RIDGE MOVES EAST SATURDAY
NIGHT/SUNDAY...MOISTURE WILL SPREAD NORTHWARD ACROSS THE FIRE
DISTRICT. COMBINED WITH A DISTURBANCE MOVING ACROSS THE GREAT
BASIN DURING THIS TIME...THIS WILL RESULT IN INCREASING COVERAGE
OF SHOWERS AND THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS EXPECTED
TO DEVELOP BEGINNING MONDAY...WITH SOME GUSTY WINDS POSSIBLE BY
MIDWEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...TRAPHAGAN
LONG TERM...MERRILL
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.